Format

Send to

Choose Destination
Pediatrics. 2015 May;135(5):e1312-6. doi: 10.1542/peds.2014-3413. Epub 2015 Apr 6.

The development or exacerbation of eating disorder symptoms after topiramate initiation.

Author information

1
Departments of Psychiatry and Psychology and Departments of Psychiatry and Behavioral Sciences and j.lebow@med.miami.edu.
2
Radiology, Miller School of Medicine, University of Miami, Miami, Florida.
3
Departments of Psychiatry and Psychology and.
4
Cardiovascular Disease, Mayo Clinic College of Medicine, Rochester, Minnesota; and.

Abstract

The Food and Drug Administration recently approved topiramate for migraine prevention in adolescents. Given the well-established appetite-suppressant side effects of topiramate, as well as data suggesting a potential comorbidity between migraine and eating disorders, susceptible young migraine patients may be at a greater risk for the development or worsening of eating disorder symptoms with topiramate therapy. This case series comprises 7 adolescent patients in whom serious eating disorders developed or were exacerbated after the initiation of topiramate therapy. Clinical characteristics of these patients are highlighted. In addition, this case series provides guidelines for providers to use in assessing eating disorders before prescribing topiramate for migraine prevention in adolescents.

KEYWORDS:

eating disorders; migraine; topiramate

PMID:
25847809
DOI:
10.1542/peds.2014-3413
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center